Learn how to give Narcan to someone who is overdosing on opioids and what other steps you should take during an opioid overdose.
In the year leading up to April 2021, over 100,000 Americans died due to drug overdose. It was found that opioid drugs like fentanyl contributed to over 75% of these deaths.
Although opioid overdoses can be very deadly, they can be treated using a safe and effective medication called Narcan (naloxone). Narcan works within seconds, reversing the dangerous symptoms of opioid overdose and potentially saving a person’s life. In 2015, the Centers for Disease Control and Prevention (CDC) found that the use of Narcan had saved nearly 27,000 lives.
If you are with someone who is having an overdose, immediately administer Narcan if it is available, call 911 and stay with the overdose victim until help arrives. You should give Narcan to anyone you suspect is overdosing on opioids, even if the opioids were mixed with other substances.
How Does Narcan Work?
To understand how Narcan works, it’s first necessary to understand what opioids do. Opioids are a type of molecule that attaches to opioid receptors in the brain. When opioids attach to these receptors, it slows neurological function. At low doses, this suppresses pain and makes people feel more tired. At higher doses, this slows brain signals that are important for breathing. Someone who uses too strong of an opioid dose will stop breathing and die.
Narcan works by adhering to the same receptors in the brain that opioids do, but it does not activate these receptors. Instead, Narcan blocks these receptors, preventing opioid molecules from activating the receptors and causing the fatal symptoms of an opioid overdose.
Narcan Nasal Spray
Narcan nasal spray is designed to be used by anyone. A spray of Narcan into the nostril is quickly and easily absorbed through the lining of the nose, so it acts rapidly on the opioid receptors in the brain. A single spray in either nostril will normally be enough to reverse the effects of an opioid overdose.
Narcan also comes in an injectable form. Injectable Narcan must be given into a vein, muscle or fat tissue. This form of Narcan is more likely to be used in hospitals or by paramedics than by people without a medical background.
Injectable Narcan is important because the medication is processed much more quickly by the body than opioids. This means that when Narcan is given to reverse an opioid overdose, the medication’s effects will probably wear off before the effects of the opioid. Injectable Narcan can be given as an IV drip, going in slowly and constantly over a prolonged period. This makes it ideal for longer-term opioid overdose treatment in hospitals compared to Narcan nasal sprays.
How To Use Narcan
Nasal Narcan can be given by anyone in any situation, making it an ideal way to treat an opioid overdose outside of a health care setting. It can be given while a person is unconscious, which is important because opioid overdoses often cause a loss of consciousness. However, this form of Narcan will wear off before the opioids do, so repeat doses will be needed to avoid the effects of an overdose.
Injectable Narcan will act slightly faster than nasal Narcan and can be given as an IV drip, which prevents situations where Narcan wears off before the opioids. Injectable Narcan is more commonly given by health care professionals like nurses or paramedics, who have the correct training to administer Narcan this way.
How To Use Narcan Nasal Spray
Narcan nasal spray is designed to be as simple to use as possible during an emergency. To use nasal Narcan, simply:
- Remove the cover from the tip
- Insert the tip into one nostril
- Press the plunger to administer
As soon as you have administered Narcan, you should call 911 — even if the Narcan works and the effects are reversed. If the person who is overdosing does not respond, you can give another dose in three to five minutes.
How To Use Narcan Injection
Injectable Narcan can be injected into a vein, muscle or fatty tissue, but it will normally be done by health care providers. The way a Narcan injection is administered depends on whether it is provided in an auto-injector.
Narcan auto-injectors may function differently depending on the manufacturer, but they will have written or audio instructions on how to use them. These instructions will normally be clear and easy to follow in an emergency. You should always follow any instructions that accompany a Narcan auto-injector when using it. Keep in mind that Narcan auto-injectors are single-use, and you should not attempt to reuse them.
Injectable Narcan that is not packaged in an auto-injector will come in a vial. This method of administering Narcan will normally only be used by health care providers. When injecting Narcan that comes in a vial, you should follow the training you have received on how to administer it.
What To Do After Administering Narcan
If opioids are the main cause of a person’s overdose, Narcan will quickly reverse the person’s symptoms. This can cause them to become very agitated. Someone who uses opioids to manage pain may become especially agitated, as the pain-relieving effect of opioids will be suddenly and completely removed.
Keep in mind that the effects of Narcan are likely to be temporary, and overdose symptoms will reoccur as Narcan wears off. Treatment in a hospital is necessary to fully treat an opioid overdose.
Steps you should take after administering Narcan include:
- Call 911.
- Stay with the person until help arrives.
- If the person is unresponsive, lay them on their side while waiting for help.
- If the person remains unresponsive, give another dose in three to five minutes.
- If the person is unresponsive, continually monitor their pulse and breathing. Be prepared to begin CPR if their breathing or pulse becomes very slow or stops.
During a medical emergency, 911 operators can walk you through how to administer Narcan and care for someone who is overdosing. To find out how to get Narcan and learn more about the background and side effects of Narcan, visit our Narcan: The Opiate Overdose Antidote resource.
If you or someone you love has experienced an opioid overdose, professional treatment is likely needed after emergency care. The Recovery Village provides a full continuum of care that can address your opioid use and its underlying causes, allowing you to live a healthier, drug-free life. Contact us today to learn more about opioid addiction treatment plans that can work well for your needs.
Centers for Disease Control and Prevention. “Drug Overdose Deaths in the U.S. Top 100,000 Annually.” November 17, 2021. Accessed February 9, 2022.
Adapt Pharma, Inc. “Highlights Of Prescribing Information.” November 2015. Accessed February 9, 2022.
Wheeler, Eliza; Jones, T. Stephen; et al. “Opioid Overdose Prevention Programs Prov[…] United States, 2014.” Centers for Disease Control and Prevention, June 19, 2015. Accessed February 9, 2022.
Substance Abuse and Mental Health Services Administration. “Naloxone.” July 8, 2021. Accessed February 9, 2022.
U.S. National Library of Medicine. “Naloxone Nasal Spray.” MedlinePlus, July 15, 2021. Accessed February 9, 2022.
U.S. National Library of Medicine. “Naloxone Injection.” MedlinePlus, February 7, 2022. Accessed February 9, 2022.
Adapt Pharma, Inc. “Instructions for Use.” August 2020. Accessed February 9, 2022.
State of Rhode Island Department of Health. “Steps Of Naloxone Administration.” Accessed February 9, 2022.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.